FDA Updates Misuse, Abuse and Death Warnings, Safety Labeling for IR Opioids | South Bay Pain Doctors

FDA Updates Misuse, Abuse and Death Warnings, Safety Labeling for IR Opioids

The FDA has announced another “bullet” in its fight against opioid-related misuse, abuse and death, issuing several new safety warnings, black box warnings and other labeling changes for all immediate-release (IR) opioids. The changes are very similar to those made in 2013 by the FDA for extended-release/long-acting (ER/LA) opioids, and as in that case, will […]

The FDA has announced another “bullet” in its fight against opioid-related misuse, abuse and death, issuing several new safety warnings, black box warnings and other labeling changes for all immediate-release (IR) opioids.

The changes are very similar to those made in 2013 by the FDA for extended-release/long-acting (ER/LA) opioids, and as in that case, will require all IR opioids to carry a boxed warning about risks for abuse, misuse, abuse, addiction, overdose and death related to opioid use.

Specifically, IR opioids will be indicated for “pain severe enough to require opioid treatment and for which alternative treatment options (eg, non-opioid analgesics or opioid combination products, as appropriate) are inadequate or not tolerated,” according to the FDA. The new IR opioid labeling will also warn that use during pregnancy can result in the potentially life-threatening neonatal opioid withdrawal syndrome (NOW). Some IR opioids already carry that warning.

The 2013 ER/LA opioid safety initiative also included a Risk Evaluation and Mitigation Strategy (REMS), which Douglas Throckmorton, MD, deputy center director for regulatory programs, FDA Center for Drug Evaluation and Research, said is still a possibility for IR opioids.

Immediate-release opioids, which are short-acting and generally taken every four to six hours, account for roughly 90% of the opioid market. One of the main reasons that ER/LA opioids were addressed first in 2013, according to Dr. Throckmorton, is that they have a disproportionate risk for death and overdose per tablet, given that they contain more medication than the IR formulations. Higher doses also make the ER/LA pills more attractive to abusers, said Dr. Throckmorton.

“We sought to remind prescribers that ER/LA opioids are powerful and need to be used with great care,” said Dr. Throckmorton, who added that the changes to the IR labeling have the same goal, specifically to reduce misuse and death, based on the most current data. “This is a reminder that IR opioids are also powerful drugs with important safety concerns and need to be used with great care, after discussions between patients and their physicians.”

Classwide Additions to Labeling
Several other new warnings will be included in the Warnings and Precautions section of the labeling for both ER/LA and IR opioids, as well as medication-assisted treatment drugs used to combat opioid addiction, such as methadone and buprenorphine.

These warnings include the risk for serotonin syndrome resulting from opioid drug interactions with antidepressants and migraine-specific medications in the triptan class. Serotonin syndrome occurs when high levels of the chemical build up in the brain, resulting in toxicity. Signs and symptoms of serotonin syndrome include agitation, hallucinations, rapid heart rate, fever, excessive sweating, shivering or shaking, muscle twitching or stiffness, trouble with coordination, and/or nausea, vomiting or diarrhea. Onset of symptoms ranges from several hours to a few days after taking an opioid along with another medicine that affects serotonin; dose increases also can trigger serotonin syndrome.

Cases of serotonin syndrome in the FDA Adverse Event Reporting System (FAERS) database were reported more frequently with the opioids fentanyl and methadone, used at the recommended doses. Some opioids, including tramadol, tapentadol (NuCynta, DepoMed) and meperidine, already have warnings about serotonin syndrome.

A warning about the rare but serious condition, adrenal insufficiency, due to lowered levels of cortisol, which helps the body respond to stress, in patients taking opioids will also be included in the Warnings and Precautions sections classwide. Adrenal insufficiency is marked by nausea, vomiting, loss of appetite, fatigue, weakness, dizziness and low blood pressure.

The labels of some opioids already describe the possible risk for decreased sex hormone levels and symptoms such as reduced interest in sex, impotence or infertility. The FDA is now adding consistent information to the Adverse Reactions section of all opioid labels.

‘We’ll Do More If Necessary’
Robert Califf, MD, the FDA commissioner, stressed that the new warnings are one more step toward ending the opioid epidemic, but most certainly will not be the last.

“Going forward, we will continue to monitor the situation and will do more if necessary. No one, single action will address opioid abuse and misuse; this is one of several actions that need to be taken,” said Dr. Califf. “Changes to the label are one component to reach physicians. It’s one of dozens of things that need to be done; a critical element, but not enough by itself.”

Dr. Throckmorton pointed to a May 3-4 FDA advisory committee meeting, in which participants will look at trends over the past several years related to the ER/LA opioid safety initiative and other measures, to determine among other things if the ER/LA opioid REMS is working. A possible REMS for IR opioids will be discussed at that meeting, said Dr. Throckmorton. Patient Medication Guides, which were also part of the ER/LA safety initiative in 2013, will also be developed for IR opioids.

“This is one of the most devastating health crises facing our country, and there is no one cause and no one single solution, no ‘magic bullet,’” Dr. Throckmorton noted. “Our hope, and our plea, is that the changes we announce today will help physicians make better decisions regarding the use of opioids for chronic pain.”

Dosing changes will depend on the individual product, said Dr. Throckmorton, but there will be a “digital guidance” for prescribers on how to determine initial doses and how to monitor and manage patients with regard to changing doses over time.

The new opioid labeling changes will be complicated by the fact that much of the information will be product specific, explained Dr. Califf, who added that when including both trade name and generic medications, more than 100 labels will need to be updated. “With different labels and indications already, it’s a pretty massive effort,” he said. “We are not asking for sympathy, but the complexity of the different uses of opioids [is] substantial and worth keeping in mind.”

Dr. Califf stressed that all of the changes and warnings should not be seen as the FDA taking clinical control out of the hands of the prescribing physician.

“Prescribers still have to use clinical judgment; labeling is just providing information to help prescribers make these decisions,” said Dr. Califf. “The FDA has a role to play, but we don’t regulate medical practice. If you are a patient with chronic pain, you want your doctor to treat you based on your specific circumstances. There are many different types of pain and pain patients. We have to depend on medical practice to do a good job.”

More Information Means Better Treatment
Joseph V. Pergolizzi Jr., MD, adjunct assistant professor in the Department of Medicine, Johns Hopkins University School of Medicine, in Baltimore, and a Pain Medicine News editorial advisory board member, commended the FDA’s efforts.

“The IR labeling seems to align with the ER/LA labeling,” said Dr. Pergolizzi. “‘Primum non nocere—do no harm’ is the principal driver when deciding potential therapies for our pain patients. The more education health care professionals have regarding the side-effect profiles of the various analgesics, particularly related to precautions and warnings, the better analgesic decisions can be made. This information can help guide loose-dose analgesic drug combinations with respect to drug–drug exposures that can result potentially in higher rates of side effects. Single-entity, central-acting agents that provide multimechanistic analgesia might present a more rational option.”

More potential prescriber warnings may be on the horizon: The FDA announced it is also reviewing scientific data on adverse outcomes related to interactions between benzodiazapines and opioids, and will announce any measures related to that analysis if and when they are needed.
—Donald M. Pizzi

To read the full article click here